Do you have concerns about your loved one overdosing on gabapentin?

Then you’re not alone!

Gabapentin is a prescription drug, and like other prescription drugs, it is possible to overdose on it.

We will tell you what side effects and symptoms of a gabapentin overdose you should look out for.

When you’re done reading, you’ll know exactly how to care for your loved one.

Gabapentin

Gabapentin is an anticonvulsant meant primarily for treating epilepsy and partial epileptic seizures.

However, that’s not all gabapentin can be prescribed for.

Studies have found that gabapentin helps treat restless leg syndrome (RLS), relieve numbness and tingling caused by diabetes, prevent hot flashes, and relieve pain.

Gabapentin isn’t its only name.

You may have also heard of neurontin and horizant. These are name brand versions of gabapentin, which is the generic prescription drug.

Side Effects

The common side effects and symptoms of a gabapentin overdose can overlap. Being able to tell between the two will help your loved one in seeking medical treatment right away if experiencing an overdose.

Side effects can occur at any time while taking gabapentin. Your loved one may experience them during or even after taking gabapentin and side effects can go away on their own.

So what are some of gabapentin’s common side effects?

Gabapentin has many side effects such as sleepiness, dizziness, fatigue, tremors, muscle aches, memory loss, fever, itchy eyes, diarrhea, unusual thoughts, changes in vision, etc.

A significant side effect of gabapentin that you and your loved one should always be aware of is thoughts of suicide or harming oneself.

If your loved one expresses thoughts about being a burden or not having a reason to live, immediately speak with your doctor.

Other severe side effects that you should contact a doctor for include: severe rash, swelling of the face, seizures, fever, swelling of lymph nodes, and difficulty breathing or swallowing.

Gabapentin Overdose

Now that you understand what the common and severe side effects are, you’re already better prepared to look out for signs of an overdose.

The most common symptoms of a gabapentin overdose are double vision, extreme drowsiness, slurred speech, lethargy, diarrhea, and decreased muscle coordination (ataxia).

If your loved one starts experiencing these symptoms after taking their dose of gabapentin, then immediately call 911 or call a poison control center at 1-800-222-1222.

What has likely happened is that your loved one took an excessive amount of gabapentin all at one time.

However, you should always remain calm when helping your loved one because fatal overdoses of gabapentin are uncommon.

Cases of Overdose

There are reports of individuals taking anywhere from 45 g (45,000 mg) to 90 g (90,000 mg) of gabapentin. However, very few of these individuals who overdosed passed away.

In fact, symptoms of an overdose in adults don’t usually appear until 49 g have been ingested.

Some of the most severe overdose cases involved individuals with renal failure.

There are cases where overdosing on gabapentin alone has resulted in a fatality.

However, in most overdose cases where the individual passed away, gabapentin was only one of many other prescription drugs taken at the time.

Why Might Someone Overdose?

There are two main groups of people who may experience a gabapentin overdose.

The first group who overdose are substance abusers.

Research studies have shown that individuals who abuse gabapentin do so because it gives them a high similar to marijuana. It’s been reported that they also feel relaxed, calm, and more social.

Gabapentin has also been taken with other drugs such as heroin to enhance its effects.

The second group with a high potential of overdosing are elderly individuals.

The elderly can forget how much of the drug they have taken or may accidentally combine the drug with other substances they shouldn’t, such as other prescription drugs that negatively react with gabapentin.

Don’t Fret

Gabapentin isn’t scary when you know what symptoms to look out for, and what to do if you see them.

Still, if you ever find yourself in need of more prescription drug information then check out more of our blog.